Tennessee, 2011

Flash Flood and Damaging Wind in Tennessee, July 7, 2011

July 7, 2011 · NWS OHX · 2 events in 2 counties and zones

Scattered thunderstorms developed across several counties in Middle Tennessee during the afternoon hours on Thursday, July 7th. Two of these thunderstorms reached severe thresholds, resulting in thunderstorm wind damage in Sumner County and flash flooding in Williamson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
$3,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered thunderstorms developed across several counties in Middle Tennessee during the afternoon hours on Thursday, July 7th. Two of these thunderstorms reached severe thresholds, resulting in thunderstorm wind damage in Sumner County and flash flooding in Williamson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 7, 1:10 PM CST, 45 minutes earlier.

Area forecast discussion, Jul 7, 1:10 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
210 PM CDT THU JUL 7 2011

.UPDATE...FOR 18Z TAFS.

&&

.AVIATION...
UNSTABLE AIR REMAINS IN PLACE ACROSS THE REGION...ALONG WITH A
WEAK BOUNDARY ACROSS THE SOUTHERN COUNTIES. ML/UL TROUGH AND SERIES
OF IMPULSES CONTINUES TO HELP SET OFF SCATTERED-NUMEROUS STORMS
ACROSS THE CWA...AND WILL CONTINUE TO DO SO FROM TIME TO TIME
THROUGH THE PERIOD. PASSING STORMS WILL BRIEFLY REDUCE VSBYS AND
CEILINGS BELOW VFR...BUT OTHERWISE BOTH BNA/CSV SHOULD STAY ABOVE.

&&

.PREV DISCUSSION... /ISSUED 945 AM CDT THU JUL 7 2011/

UPDATE...
WNW FLOW ALOFT IN PLACE WITH A SFC BOUNDARY EXTENDING FROM OK
EASTWARD ALONG THE OH RIVER. MOST OF THE ACTION RIGHT NOW IS
LOCATED ACROSS WESTERN MO IN ASSOCIATION WITH A SHORTWAVE
UPSTREAM.

FOR TODAY...KEY INGREDIENT FOR CONVECTION WILL BE REASONABLE ATMOSPHERIC
MOISTURE AND INSTABILITY. NOT MUCH IN THE WAY OF DYNAMICS AS BOTH
THE SHORTWAVE AND FRONTAL BOUNDARY ARE EXPECTED TO REMAIN NORTH
AND NORTHWEST OF THE AREA.

AS WE HEAT UP TODAY...CAP STRENGTH IS EXPECTED TO DECREASE WITH
APPRECIABLE MOISTURE IN PLACE. THUS...CONVECTION BY AFTERNOON
STILL LOOKS POSSIBLE. MORNING OHX SOUNDING IN SUPPORT OF SOME
CONVECTION BY AFTERNOON AS CONVECTIVE TEMPS ARE IN THE MID 80S.

AS FOR TEMPS...CURRENT NUMBERS RUNNING JUST A TOUCH ABOVE THE MAV
GUIDANCE. NAM GRAPHICAL SOLUTION APPEARS TO BE TOO COOL.
THUS...THE LATEST 93 ON THE MAV GUIDANCE FOR BNA LOOKS REASONABLE.

FOR THE UPDATE...WILL ADJUST THE GRIDDED MAX TEMPS UPWARD BY 1 OR
2 DEGREES AREA WIDE. CLOUDS COULD BUILD QUICKLY IN THE AFTERNOON
SO I WONT INCREASE HIGH TEMPS BY MUCH. WILL CONTINUE WITH THE 30
POPS FOR THE AFTERNOON. LIGHT SW WIND STILL LIKELY TO PREVAIL FOR
TODAY.

WILL REISSUE ZONES AFTER THE UPWARD MAX TEMP TWEAK. BUT...CHANGES
MAY OR MAY NOT GET REFLECTED IN THE ZONES.

PREV DISCUSSION... /ISSUED 627 AM CDT THU JUL 7 2011/

UPDATE...FOR AVIATION.

AVIATION...12Z TAFS.

IFR FOG AT CSV WILL LIFT TO VFR BEFORE 14Z.

MAIN CONCERN OTHERWISE IS TS POTENTIAL. SCATTERED ACTIVITY
TODAY...HANDLING WITH "CB" CLOUD GROUP AS PROBS ONLY AROUND 30
PERCENT. HIGHER TS PROBS ARRIVE TOWARD END OF TAF PERIOD AS A
DISTURBANCES COMES OUT OF MO TOWARD THE TN VALLEY.

13

PREV DISCUSSION... /ISSUED 324 AM CDT THU JUL 7 2011/

DISCUSSION...
FORECAST REASONING WILL LEAN TOWARD A CONSENSUS MODEL SOLUTION
COMPROMISE FOR THE FORECAST PERIOD UNLESS OTHERWISE NOTED.

MAIN FORECAST QUANDARIES...SHWRS/TSTMS CHANCES AND TEMPS THRU PERIOD.

AS FOR TODAY...WEAK BOUNDARY THAT HAS BEEN ACROSS THE SRN OHIO VALLEY
REGION FOR THE LAST FEW DAYS WILL MOVE S TO NEAR THE TN/KY BORDER BY
LATE THIS AFTERNOON. THIS WILL PROVIDE AN ADDITIONAL FOCUSING MECHANISM
FOR SHWRS/TSTMS DEVELOPMENT THIS AFTERNOON. SHORTWAVE PASSAGES IN
GENERAL NWLY FLOW PATTERN ALOFT WILL ALSO AID AGAIN IN SHWRS/TSTMS
DEVELOPMENT IN THE CONTINUATION OF THIS MOISTURE RICH AND RATHER
UNSTABLE AIRMASS. WILL GO ALSO WITH AN INCREASING CLOUDINESS TREND
THRU THE DAY. AS FOR TEMPS TODAY...WILL GO CLOSE TO BOTH GFS/NAM
MOS VALUES FOR NASHVILLE...AND UNDERCUT BY A COUPLE OF DEGREES
BOTH FOR CROSSVILLE. HIGHS IN THE LOWERS 90S...MID 80S PLATEAU.

AS FOR TONIGHT...WITH BOUNDARY EXPECTED TO REMAINING QUASI-STATIONARY
NEAR THE TN/KY BORDER THRU THE NIGHT...WILL CONTINUE WITH A CHANCE OF
SHWRS/TSTMS THRU THE NIGHT ALSO. EXPECT GENERALLY MOCLDY SKIES...WITH
LOWS AROUND 70...MID 60S PLATEAU.

AS FOR FRI...LOW LEVEL MOISTURE POTENTIAL WILL CONTINUE TO INCREASE ON
FRI...WITH QUASI-STATIONARY WEAK FRONT CONTINUING NEAR THE TN/KY BORDER
ALONG WITH CONTINUED AIRMASS INSTABILITY. UPPER LEVEL PATTERN OF THE
PREVIOUS FEW DAYS BEGINS TO SHIFT EWD...HOWEVER NOT BEFORE PASSAGE
OF UPPER LEVEL TROUGH ACROSS THE MID STATE...BEST DEPICTED BY THE
00Z EURO MODEL SOLUTION. WITH ALL THIS IN MIND...EXPECT LIKELY
SHWRS/TSTMS DURING THE DAY ON FRI. EXPECT AFTERNOON HIGHS TO BE A
FEW DEGREES COOLER ALSO...WITH HIGH MAINLY IN THE UPPER
80S...LOWER TO MID 80S PLATEAU.

AS FOR FRI NIGHT...SHWRS/TSTMS SHOULD END ACROSS NW PORTIONS OF THE
MID STATE BY THE EVENING HRS...AND PROGRESSING TO A SLIGHT CHANCE OF
SHWRS/TSTMS ACROSS THE CUMBERLAND PLATEAU AND NEAR THE TN/AL BORDER.
UPPER LEVEL RIDGING INFLUENCES SHOULD BUILD IN ENOUGH TO SUPPORT PTCLDY
SKIES AFTER MIDNIGHT...WITH LOWS AROUND 70...MID 60S PLATEAU.

AS FOR SAT...LOOK FOR WEAK BOUNDARY TO OUR N TO WASH OUT AS SAT
PROGRESSES...WITH SFC RIDGING INFLUENCES ALSO TO BUILD IN FROM
WRN TN. WILL GO WITH A PTCLDY AND DRY DAY. HOWEVER...WILL CONTINUE
TO BE A FEW DEGREES ABOVE SEASONABLE NORMS...WITH HIGHS IN THE
LOWER 90S...MID 80S PLATEAU.

AS FOR THE REMAINDER OF THE FORECAST PERIOD...WILL KEEP SUN PTCLDY
AND DRY ALSO...BUT WITH BROAD UPPER LEVEL RIDGING INFLUENCES BUILDING
ACROSS THE MID STATE FOR MUCH OF NEXT WEEK...EXPECT A RETURN TO THE
TYPICAL SUMMERTIME PATTERN OF ISO/SCT MAINLY AFTERNOON AND EARLY
EVENING SHWRS/TSTMS...ESPECIALLY AS NEXT WEEK PROGRESSES. AFTERNOON
HIGHS WILL CONTINUE TO BE IN THE LOWER TO MID 90S...MID TO UPPER
80S PLATEAU. OVERNIGHT LOWS WILL BE IN THE LOWER 70S.

31

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 7, 12:03 PM CST, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
103 PM CDT THU JUL 7 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-081030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
103 PM CDT THU JUL 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT.
MAIN CONCERNS WITH STRONG THUNDERSTORMS THAT DO DEVELOP WILL BE
STRONG GUSTY WINDS...MARBLE SIZED HAIL...AND BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON FRIDAY FOR ALL
THE AREA. STORMS MAY PRODUCE DAMAGING WINDS AND HAIL TO ONE INCH OR
BIGGER...ESPECIALLY IN THE MORNING TO EARLY AFTERNOON.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

07

In the hours before

Special weather statement, Jul 7, 11:51 AM CST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1251 PM CDT THU JUL 7 2011

TNZ056>058-060-061-075-077>080-093>095-071845-
BEDFORD-COFFEE-GILES-GRUNDY-HICKMAN-LAWRENCE-LEWIS-MARSHALL-MAURY-
PERRY-VAN BUREN-WARREN-WAYNE-
1251 PM CDT THU JUL 7 2011

...SIGNIFICANT WEATHER ADVISORY FOR BEDFORD...COFFEE...GILES...
GRUNDY...HICKMAN...LAWRENCE...LEWIS...MARSHALL...MAURY...PERRY...VAN
BUREN...WARREN AND WAYNE COUNTIES...

AT 1245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
BANDS OF STRONG THUNDERSTORMS ACROSS MUCH OF THE AREA...MOVING EAST
AT 25 MPH.

HALF INCH SIZE HAIL...AND WINDS 30 TO 40 MPH ARE POSSIBLE WITH THESE
STORMS. ADDITIONALLY...HEAVY RAINS MAY LEAVE WATER BRIEFLY STANDING ON
RROADWAYS.

LAT...LON 3501 8792 3502 8800 3578 8800 3575 8687
      3562 8640 3564 8624 3571 8621 3565 8607
      3571 8598 3567 8532 3555 8545 3554 8561
      3544 8551 3522 8574 3522 8589 3535 8604
      3534 8626 3541 8627 3527 8681 3499 8684

07

The radar

The Nashville radar (KOHX), 38 km away, was scanning. The volume nearest the first event began at 19:54 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Williamson

When
July 7, 1:55 PM CST to 6:30 PM CST
Where
Williamson County, 1.74 mi NNW of Mallorys to 1.65 mi NNW of Mallorys
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$3,000
Reported by
Law Enforcement
Coordinates
35.971, -86.816

Several cars were trapped on water-covered roads including Cool Springs Blvd., Bakers Bridge Avenue, and Duke Drive. Media also reported that water rescues occurred in this area, along with railroad trains having to be diverted following damage to the railroad tracks near Moores Lane in south Brentwood, where about four feet of floodwaters inundated Empire Beauty School and a BP gas station on either side of these tracks. Specific details on amount of damage and associated damage repair costs to the Empire Beauty School and the BP gas station where unknown.

Thunderstorm Wind, Sumner

When
July 7, 2:30 PM CST
Where
Sumner County, 1.37 mi S of White House
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.450, -86.646

Several trees and power lines were downed along Tyree Springs Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325150, 325090.